Posted April 1, 2004

Aloe Producer Recalls Product Due to Toxic Levels of Vitamin D

On March 26.2004, the Food and Drug Administration (FDA) announced that Aloe Commodities International, Inc., Carrollton, Texas, is recalling 1600 bottles of Solutions IE Ageless Formula II, Lot numbers P2207 and P2221 because they contain a significantly higher-than-labeled level of vitamin D3. (Approximately 188,640 International Units (IU) are present in each serving size of 6 capsules instead of the intended level of 400 IU). The product is distributed by Solutions International, Inc., Orem, UT.

The consumption of excess amounts of vitamin D may result in abnormally high blood levels of calcium and urea. It may or may not result in high levels of phosphorous. Initial symptoms of vitamin D toxicity are those associated with hypercalcemia, weakness, fatigue, headaches, nausea, vomiting, diarrhea, mental status changes and possibly coma in severe cases. Prolonged hypercalcemia results in calcium deposits in soft tissues, which may result in hypertension and may also result in heart rhythm abnormalities.

The recall was initiated after it was discovered that the product contained more than the labeled amount of vitamin D due to an error in manufacturing. The 750 mg dietary supplement was packed 180 capsules per bottle and coded lot number P2207 or P2221. The lot coding can be found on the bottom of the bottle.

Solutions International Inc. reported three complaints received in the past month of customers hospitalized for vitamin D toxicity with hypercalcemia.

The product was distributed by independent distributors nationwide. Consumers who have purchased Solutions IE Ageless Formula II are urged to return it to either Aloe Commodities International, Inc., 2161 Hutton Drive, Carrollton, TX. 75006 or Solutions International, 1272 South 1830 West, Orem, Utah 84058.

Consumers with questions can contact either Mark McKnight, President, Aloe Commodities at 972-241-4251 or Brian Larson, President, Solutions International at 801-785-4002. Addendum, released March 27: As follow up to yesterday’s announcement of a recall of bottles of this dietary supplement product with lot numbers P2207 and P2221 because of very excessive Vitamin D levels, FDA is urging those who have consumed product from these affected lots stop taking them immediately. In addition these consumers should also consult and inform their physician that they have been taking the supplements with high levels of vitamin D. If you have been taking the supplements and have symptoms of vitamin D toxicity such as weakness, tiredness, headache, flu-like symptoms, nausea and diarrhea you should seek medical attention immediately.